Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 56, NWS Pittsburgh, PA

August 28, 2001Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2001, 6:48 PM EDT for Marion County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2001, 6:48 PM EDT (22:48 UTC)
Expired
Aug 28, 2001, 8:45 PM EDT
In force
117 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 282249
FFWPBZ
WVC049-290045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 845 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY     
  RAIN OVER PORTIONS OF SOUTHEASTERN MARION COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BARRACKVILLE...MONONGAH   
  AND RIVESVILLE...MAPLE RUN...ROBINSON RUN...HICKMAN RUN AND PINEY  
  RUN.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:22 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 3:22 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT TUE AUG 28 2001

COLD FRONT BISECTS CWA FROM NE TO SW. WE HAVE SEVERAL WARNINGS OUT
FOR COUNTIES JUST AHEAD OF THE FRONT. FRONT IS SLOWING SINKING
SOUTHWARD AND WILL RANGE POPS FROM CATEGORICAL OVER THE SOUTHERN
HALF OF CWA AHEAD OF THE FRONT WITH CHC POPS EARLY NORTH OF FRONT.
ALL AREAS CLEAR OF PCPN BY MID TO LATE EVENING. CLEARING SKIES AND
FOG DEVELOPING LATE. HIGH BUILDS IN FOR WED AND THU. NEXT CHC PCPN
IS ON FRI AHEAD OF NEXT FRONT. MESOETA INDICATES THAT THIS NEXT
SYSTEM TAPS GULF MOISTURE AND TRACKS IT INTO THE SOUTHERN SECTION OF
OUR CWA FRIDAY AND FRIDAY NIGHT.

PIT   57  78  56  83 /  30  10  10  10
HLG   57  78  56  81 / 100  10  10  10
MGW   59  78  57  81 / 100  10  10  10
ZZV   57  78  56  81 / 100  10  10  10
PHD   55  77  55  80 /  30  10  10  10
FKL   53  75  52  78 /  30  10  10  10
DUJ   55  74  53  78 /  40  10  10  10
LBE   57  78  56  81 / 100  10  10  10
BTP   53  75  52  78 /  30  10  10  10
IDI   55  74  53  78 / 100  10  10  10
ODM   54  75  54  80 / 100  10  10  10

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Local storm report, Aug 28, 2:24 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
224 PM EDT TUE AUG 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MIDLAND                   PA   60 MPH TSTM WIND GUST
08/28/01   BEAVER                         TREES AND POWER LINES
                                          DOWNREPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    OHIOVILLE                 PA   60 MPH TSTM WIND GUST
08/28/01   BEAVER                         TREES AND POWER LINES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

0200 PM    INDUSTRY                  PA   60 MPH TSTM WIND GUST
08/28/01   BEAVER                         TREES AND POWER LINES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

0208 PM    PITTSBURGH                PA   60 MPH TSTM WIND GUST
08/28/01   ALLEGHENY                      REPORTED BY OBSERVER AT
                                          PITTSBURGH AIRPORT

0210 PM    WEXFORD                   PA   60 MPH TSTM WIND GUST
08/28/01   ALLEGHENY
Local storm report, Aug 28, 2:58 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
258 PM EDT TUE AUG 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    PLUMVILLE                 PA   60 MPH TSTM WIND GUST
08/28/01   INDIANA                        TREE DOWN REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Aug 28, 3:34 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
334 PM EDT TUE AUG 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    MCCANDLESS                PA   60 MPH TSTM WIND GUST
08/28/01   ALLEGHENY                      TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS
Local storm report, Aug 28, 5:34 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
534 PM EDT TUE AUG 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    PLEASANT UNITY            PA   TSTM WIND GUST
08/28/01   WESTMORELAND                   TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0400 PM    CLAIRTON                  PA   WIND DAMAGE
08/28/01   ALLEGHENY                      TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0410 PM    CHARLEROI                 PA   WIND DAMAGE
08/28/01   WASHINGTON                     TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0505 PM    SMITHFIELD                PA   WIND DAMAGE
08/28/01   FAYETTE                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Aug 28, 5:52 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
552 PM EDT TUE AUG 28 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    MORGANTOWN                WV   WIND DAMAGE
08/28/01   MONONGALIA                     TREES AND POWER LINES DOWN
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:20 PM EDTSevere Thunderstorm WarningPBZMonongalia40 min
Aug 28, 6:17 PM EDTSevere Thunderstorm WarningPBZMonongalia28 min

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.